Indiana, 2016

Tornado and Flood in Indiana, May 1, 2016

May 1, 2016 · NWS IND · 24 events in 12 counties and zones

An area of low pressure moved along a cold front, bringing thunderstorms to portions of central Indiana. These storms produced a tornado, along with large hail and downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$500
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure moved along a cold front, bringing thunderstorms to portions of central Indiana. These storms produced a tornado, along with large hail and downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 3:42 PM EST, 23 minutes earlier.

Area forecast discussion, May 1, 3:42 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EDT SUN MAY 1 2016

.UPDATE...
AVIATION SECTION UPDATED

&&

.SYNOPSIS...
ISSUED AT 339 PM EDT SUN MAY 1 2016

A LOW PRESSURE SYSTEM MOVING THROUGH CENTRAL INDIANA WILL KEEP
CHANCES FOR THUNDERSTORMS AROUND THROUGH THE EVENING AND INTO
TONIGHT. AFTER THAT UPPER WAVES WILL PASS THROUGH AN EASTERN U.S.
UPPER TROUGH BRINGING SOME LOW CHANCES FOR LIGHT SHOWERS TO THE AREA
OFF AND ON UNTIL TUESDAY NIGHT. AT THAT POINT A STRONG LOW PRESSURE
SYSTEM WILL SWING SOUTH AND BRING BETTER RAIN CHANCES FOR TUESDAY
NIGHT AND WEDNESDAY WITH LOW SHOWER CHANCES IN IT/S WAKE. DRY
WEATHER BUILDS IN WITH AN UPPER RIDGE TO END THE WEEK AND BEGIN THE
WEEKEND. TEMPERATURES WILL RUN BELOW NORMAL UNTIL THE END OF THE
WEEK.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...

ISSUED AT 339 PM EDT SUN MAY 1 2016

AT 3 PM SEEING THUNDERSTORM DEVELOPMENT JUST SOUTH OF THE FORECAST
AREA ACROSS SOUTHERN INDIANA AND KENTUCKY. COULD SEE DEVELOPMENT
PRETTY MUCH ANYTIME NOW ACROSS THE SOUTHERN COUNTIES...AND HRRR
SHOWS THE CURRENT ACTIVITY LIFTING NORTH AND INTO THE AREA OVER THE
NEXT COUPLE OF HOURS. MODELS ARE IN PRETTY GOOD AGREEMENT THAT AN
AREA OF THUNDERSTORMS WILL ARRIVE WITH THE COLD FRONT LATER THIS
EVENING STARTING IN THE NORTHWEST AROUND 0Z AND OVERSPREADING THE
NORTHERN HALF OF THE AREA FROM THERE. UNSURE HOW FAR SOUTH THIS AREA
WILL GET SO KEPT THE HIGHEST POPS WITH THE FRONTAL PRECIP ACROSS THE
NORTH. NOT READY TO CALL OFF SEVERE STORM CHANCES WITH CAPES ACROSS
THE SOUTHERN HALF OR SO OF THE AREA OVER 1000 AND AN UPPER JETLET ON
ITS WAY OUT OF THE PLAINS AND HEADING THIS WAY. BEST UPPER FORCING
WILL BE WITH THIS FEATURE AND THE UPPER WAVE THAT ARRIVES AS THE
SURFACE LOW LIFTS THROUGH SO KEPT LIKELY RAIN SHOWERS AND CHANCES
FOR THUNDERSTORMS GOING ACROSS THE NORTHERN HALF BUT DROP THINGS OFF
PRETTY QUICKLY AFTER FRONTAL PASSAGE.

UNCERTAIN ABOUT DEVELOPMENT OF PATCHY FOG LATE TONIGHT IN THE WAKE
OF THE SYSTEM SO WILL LEAVE OUT AT THIS TIME.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 339 PM EDT SUN MAY 1 2016

FORECAST MODELS ARE KEEPING THE UPPER TROUGH FURTHER WEST THIS SET
OF RUNS AND TAKING LONGER TO BUILD THE UPPER RIDGE BACK IN OVER THE
AREA. AS A RESULT...MORE CHANCES FOR RAIN ARE SNEAKING BACK INTO THE
FORECAST WITH WEAK UPPER WAVES MOVING THROUGH THE MAIN TROUGH AND A
STRONG FRONTAL SYSTEM MOVING DOWN INTO THE AREA TUESDAY NIGHT AND
WEDNESDAY. LOOKS LIKE MOST OF THESE CHANCES WILL BE SMALL AND ONLY
LOOKING AT LIGHT SHOWERS WITH THE EXCEPTION OF THE AFOREMENTIONED
STRONG SYSTEM. WITH INSTABILITY AVAILABLE IN BOTH THE NAM AND GFS
FOR WEDNESDAY AFTERNOON ADDED A SLIGHT CHANCE FOR THUNDER THEN. HIGH
TEMPERATURES SHOULD RUN SLIGHTLY BELOW NORMAL WITH THE UPPER TROUGH
BRINGING IN SOME COOLER AIR AND CLOUD COVER. LOWS SHOULD STAY NEAR
NORMAL WITH THE CLOUD COVER.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 223 PM EDT SUN MAY 1 2016

A FEW REMNANT OR LINGERING SHOWERS APPEAR TO REMAIN ACROSS
CENTRAL INDIANA (MOSTLY ACROSS THE EASTERN COUNTIES) IN THE WAKE
OF LOW PRESSURE SYSTEM MOVING ACROSS THE AREA TO BE FOLLOWED BY AN
UPPER TROUGH MOVING THROUGH TO THE NORTH. VERY WEAK/LIGHT CHANCES
FOR RAIN SHOWERS ARE IN THE FORECAST WEDNESDAY NIGHT...AND EVEN
MORE ANEMIC CHANCES BY THURSDAY. THURSDAY EVENING THROUGH THE
FIRST HALF OF THE WEEKEND LOOKS DRY WITH MOSTLY SUNNY OR PARTLY
CLOUDY SKIES AND WARMING TEMPERATURES BACK INTO THE 70S BY THE
WEEKEND. THE NEXT SYSTEM PROJECTED TO IMPACT THE AREA APPEARS TO
BE TOWARD THE LATTER HALF OF THE WEEKEND. THUNDERSTORMS WERE
OMITTED FROM THE FORECAST FOR SUNDAY AT THIS TIME...HOWEVER WOULD
NOT BE SURPRISED TO SEE THIS ADDED WITH SUBSEQUENT FORECAST
UPDATES ESPECIALLY IF THE INSTABILITY LOOKS DECENT ENOUGH TO
WARRANT MENTION.

&&

.AVIATION /DISCUSSION FOR THE 012100Z IND TAF UPDATE/...

VFR CONDITIONS CONTINUE ACROSS THE TAF SITES. RAPID REFRESH SEEMS
OVERDONE THE NEXT FEW HOURS GIVEN THE RECENT RADAR TRENDS. GIVEN
THIS...HAVE PUSHED BACK ONSET OF POSSIBLE VCTS A FEW HOURS AND
WILL TREND TO FOCUSING BETTER PRECIP CHANCES DURING THE LATE
EVENING HOURS AS THE MAIN SHORT WAVE APPROACHES.

PREVIOUS DISCUSSION BELOW

/DISCUSSION FOR THE 011800Z TAF ISSUANCE/...

ISSUED AT 102 PM EDT SUN MAY 1 2016

DELAYING TIMING FOR START OF SCATTERED THUNDERSTORMS ACTIVITY BY
2-4 HOURS. THIS WAS BASED ON CURRENT OBSERVATIONS AND NEAR TERM
MODEL GUIDANCE. EVEN THOUGH THE THUNDERSTORM PERIOD MENTIONED IN
THE TAFS WAS SIGNIFICANTLY NARROWED DOWN TO 21/23Z TO 01/02Z THIS
EVENING...KEPT VCTS AND CB GROUPS ALONG WITH MVFR CONDITIONS IN
THE FORECAST FOR NOW. CERTAINLY ANY ONE THUNDERSTORMS THAT IMPACTS
A TERMINAL WILL HAVE THE POTENTIAL TO INCREASE WINDS DRAMATICALLY
AND DROP CONDITIONS TO IFR OR LOWER HOWEVER CONFIDENCE IN TIMING
WILL NOT COMING UNTIL THERE IS MORE IN THE WAY OF CONVECTIVE
DEVELOPMENT ON THE RADAR LATER THIS AFTERNOON.

LATER THIS EVENING POST STORMS MOVING THROUGH THE AREA...EXPECT A
BRIEF IMPROVEMENT TO VFR EARLY TONIGHT. THEN LOW LEVEL MOISTURE
WILL BECOME TRAPPED UNDER AN INVERSION OVERNIGHT. AS A
RESULT...IFR OR WORSE CONDITIONS SHOULD RETURN BY MON 09Z IF NOT
EARLIER. WINDS THROUGH THE PERIOD WILL BE NORTHERLY AT 5 TO 10
KTS. VERY LOW STRATUS AND FOG MAY HANG ON OVER THE AREA INTO AT
LEAST THE EARLY AFTERNOON MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....SMF
AVIATION...SMF/JP
Hazardous weather outlook, May 1, 11:31 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1231 PM EDT SUN MAY 1 2016

INZ021-028>031-035>049-051>057-060>065-067>072-021645-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
1231 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THESE STORMS COULD BECOME STRONG...AND A FEW
COULD BECOME SEVERE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAINFALL...LIGHTNING.

TIMING: THE MOST FAVORABLE TIMING FOR STRONG TO SEVERE STORMS IS
BETWEEN 4 PM AND MIDNIGHT.

DISCUSSION: A LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL INDIANA
TODAY AND TONIGHT BRINGING CHANCES FOR THUNDERSTORMS TO THE AREA.
AMPLE SUNSHINE FOR MUCH OF THE AREA EARLY IN THE DAY WILL HELP
FUEL THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: THERE WILL BE A CHANCE OF LIGHT SHOWERS MONDAY AND
AGAIN AROUND THE MIDDLE OF THIS WEEK. TEMPERATURES WILL BE COOLER
THAN NORMAL MOST OF THIS WEEK...BUT IT WILL BECOME WARMER NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.

Hail, Sullivan

When
May 1, 4:05 PM EST to 4:07 PM EST
Where
Sullivan County, 4.67 mi SSW of Carlisle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -87.440

Hail observed just north of the Sullivan-Knox county line.

Hail, Vigo

When
May 1, 6:52 PM EST to 6:55 PM EST
Where
Vigo County, 1.6 mi E of Swalls
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.470, -87.250

Hail ranged from pea size to golf ball size. It lasted for a few minutes.

Hail, Vermillion

When
May 1, 7:30 PM EST to 7:32 PM EST
Where
Vermillion County, 0.54 mi E of Fairview Park
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.680, -87.410

Hail, Putnam

When
May 1, 7:38 PM EST to 7:40 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.640, -86.840

Some windows were broken because of the hail.

Flood, Montgomery

When
May 1, 7:38 PM EST to 9:30 PM EST
Where
Montgomery County, 5.45 mi N of Linden to 5.46 mi N of Linden
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
40.259, -86.902

Standing water was on the road at the intersection of Highway 231 and Highway 28 due to heavy thunderstorm rainfall. Water was deep enough to cause hydroplaning.

Tornado, Montgomery

When
May 1, 7:38 PM EST
Where
Montgomery County, 1.13 mi SW of Linden
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.170, -86.917

An EF-0 tornado touched down briefly in a field and caused no damage. Maximum wind speeds were estimated at 70 mph.

Hail, Montgomery

When
May 1, 7:42 PM EST to 7:44 PM EST
Where
Montgomery County, 0.69 mi N of Linden
Measured
1.75 in hail
Reported by
Public
Coordinates
40.190, -86.900

Hail, Hendricks

When
May 1, 7:54 PM EST to 7:56 PM EST
Where
Hendricks County, 1.38 mi S of Coatesville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.660, -86.670

Hail, Hendricks

When
May 1, 8:23 PM EST to 8:25 PM EST
Where
Hendricks County, 2.25 mi S of Six Pts
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.698, -86.336

Thunderstorm Wind, Hendricks

When
May 1, 8:26 PM EST
Where
Hendricks County, 0.94 mi SSE of Clayton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.668, -86.523

A large tree was downed covering the westbound lanes of Highway 40, south of Clayton, due to damaging thunderstorm wind gusts. Power lines were downed on both sides of the road.

Hail, Boone

When
May 1, 8:33 PM EST to 8:35 PM EST
Where
Boone County, 2.14 mi NNE of Elizaville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.150, -86.360

Thunderstorm Wind, Marion

When
May 1, 8:40 PM EST
Where
Marion County, 1.18 mi W of Beech Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.723, -86.102

Power lines were downed in this location due to damaging thunderstorm wind gusts.

Hail, Marion

When
May 1, 8:45 PM EST to 8:47 PM EST
Where
Marion County, 1.45 mi ENE of Five Pts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -86.026

Hail was covering the ground.

Hail, Marion

When
May 1, 8:50 PM EST to 8:52 PM EST
Where
Marion County, 0.87 mi NNW of Wanamaker
Measured
2 in hail
Reported by
Public
Coordinates
39.711, -86.008

Hail, Hancock

When
May 1, 8:50 PM EST to 8:52 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
2 in hail
Reported by
Public
Coordinates
39.720, -85.890

Hail, Tipton

When
May 1, 8:52 PM EST to 8:54 PM EST
Where
Tipton County, 2.76 mi WSW of Sharpsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.360, -86.126

Hail, Hancock

When
May 1, 8:55 PM EST to 8:57 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.720, -85.890

Hail, Marion

When
May 1, 8:55 PM EST to 8:57 PM EST
Where
Marion County, 1.74 mi WSW of Acton
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -86.000

Hail, Hamilton

When
May 1, 9:04 PM EST to 9:06 PM EST
Where
Hamilton County, 0.69 mi S of Atlanta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.210, -86.030

Hail, Hancock

When
May 1, 9:10 PM EST to 9:12 PM EST
Where
Hancock County, 1.16 mi ESE of New Palestine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.714, -85.860

Hail, Tipton

When
May 1, 9:12 PM EST to 9:14 PM EST
Where
Tipton County, 2.72 mi WNW of Elwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -85.880

Hail, Madison

When
May 1, 9:20 PM EST to 9:22 PM EST
Where
Madison County, 2.03 mi SW of Florida
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.150, -85.748

Hail, Madison

When
May 1, 9:22 PM EST to 9:24 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.090, -85.690

Hail, Tipton

When
May 1, 9:24 PM EST to 9:26 PM EST
Where
Tipton County, 2.72 mi WNW of Elwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -85.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638792, 638810, 638816, 638817, 638955, 638957, 638819, 638820, 638822, 638842, 638824, 638848, 638827, 638814, 638828, 638830, 638833, 638834, 638835, 638836, 638837, 638838, 638839, 638840.